Avoid cardiovascular complications while maximizing cosmetic results

April 1, 2010

Patients undergoing cosmetic procedures may also have underlying cardiovascular (CV) issues for which they may need to take various therapeutic medications. Here, the cosmetic and medical sides of dermatology sometimes clash regarding the negative impact that these medications may have. It is the task of the astute physician to circumvent unwanted adverse events.

Key Points

Blood thinners

Patients with CV disease often need to take blood thinners. These medications can impact the amount of bruising associated with certain laser procedures, and they can impact bleeding during and after surgery, making them significant variables in determining cosmetic outcomes.

Blood thinners are a non-issue for nonablative procedures. But for ablative laser-resurfacing procedures, taking Coumadin, aspirin or Plavix (clopidogrel bisulfate, Sanofi-Aventis) is a relative contraindication. Stopping medication about a month before undergoing a procedure can have a significant impact on outcomes in terms of bleeding and prolonged bruising.

Self-medication

According to Dr. Obagi, it is not uncommon for patients to self-medicate with blood thinners without consulting a physician, because of a positive family history of heart disease or hypertension. A detailed drug history here can prove to be invaluable in such cases.

Patients taking prescribed Coumadin or Plavix, however, probably have a diagnosed and documented disease for which they obviously required these therapeutic medications. Here, physicians may prefer to shift from doing a surgical intervention and try to maximize nonsurgical interventions that cause less trauma to the tissues.

"Instead of doing a facelift on a patient that cannot stop Coumadin or Plavix, we may opt to utilize Thermage (Solta Medical) as a noninvasive tissue-tightening device and at the same time use fillers to fill the targeted areas," Dr. Obagi explains. "Though this approach may still cause some bruising, it will not cause huge hematomas or put the patient at risk for significant complications during or after the procedure."

Cholesterol considerations

Patients with CV disease may also be taking statins or other cholesterol-lowering agents to combat plaque buildup in their arteries. These agents can affect the lipid barrier in the stratum corneum and dry out the skin.

At higher doses, xerosis can be significant, making the skin much more prone to irritation and more reactive to commonly used creams in dermatology. These patients are a bigger challenge, Dr. Obagi says, because they are usually going to be dry from head to toe.

"Our main concern, for the most part, is the facial cosmetic procedures that we want to do. In these patients, we need to balance retinizing their skin with Retin-A (tretinoin, OrthoNeutrogena) or Tazorac (tazarotene, Allergan), medications that we routinely use to build collagen in our cosmetic patients. We need to try to balance that by adding in a heavy moisturizer," Dr. Obagi says.

Disclosures: Dr. Obagi reports no relevant financial interests.